MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GD WIRE NITINOL 1.2 X 45CM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. GD WIRE NITINOL 1.2 X 45CM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 72202998
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/02/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during an anterior cruciate ligament reconstruction, at the time of placing the femoral screw, the 'nitinol guide wire' broke, it was verified during the procedure and the piece of the intra-articular guide could not be seen.The specialist subsequently removed the nitinol guide piece without complications.The procedure was completed with a non-significant surgical delay using the same device.No additional complications were reported.
 
Additional Manufacturer Narrative
H3, h6: the reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.There was no way to determine if the device contributed to the reported event.A complaint history review found no similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.Per the complaint details, the broken nitinol guide piece was removed from the patient without complication.Based on the information provided, the procedure was successfully completed with a non-significant surgical delay of five minutes using the same device.It was reported the specialist does not generate any complications or adverse events.Since no patient injury was reported, no further clinical/medical assessment is warranted at this time.The complaint was not confirmed.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, attempted correction of a damaged device, or an impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.H6: health effect - impact code.

Brand Name
GD WIRE NITINOL 1.2 X 45CM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13934920
Report Number1219602-2022-00464
Device Sequence Number14599966
Product Code LXH
UDI-Device Identifier00885554017670
UDI-Public00885554017670
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72202998
Device Catalogue Number72202998
Device Lot Number2080733
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/11/2022
Supplement Date Received by Manufacturer05/10/2022
Initial Report FDA Received Date03/29/2022
Supplement Report FDA Received Date05/12/2022
Date Device Manufactured10/06/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale